Tornadoes · United States · Illinois · 2011

EF0 tornado, Allerton Arpt, Illinois, May 7, 2011

This EF0 tornado ran 0.2 miles across Vermilion County on May 7, 2011, touching down at 6:08 PM CDT and reaching 25 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
May 7, 2011
Touchdown
6:08 PM CDT (23:08 UTC)
Lifted
6:09 PM CDT (23:09 UTC)
On the ground
1 minutes
Path length
0.2 miles (0.4 km)
Path width
25 yards (23 m)
Deaths
0
Injuries
0
County
Vermilion County
Touchdown point
39.902, -87.900
Lift-off point
39.900, -87.897
Record number
1105071708-01

What the Weather Service recorded

Isolated supercell thunderstorms developed along a warm front extending along the I-74 corridor during the late afternoon and early evening hours of May 7th. The storms dropped large hail across parts of Champaign, Vermilion, and Edgar counties and produced a brief tornado near Allerton in Vermilion County.

A tornado briefly touched down in a field about 2 miles southeast of Allerton at 6:08 PM CDT. No damage was reported.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

5 minutes of warning. NWS ILX issued a tornado warning for this county at 23:03 UTC, 5 minutes before the tornado touched down, in force until 23:45 UTC.

The county was under a severe thunderstorm watch, issued at 20:00 UTC and running to 00:51 UTC.

Issued (UTC)ExpiredProductOffice
20:00 UTC00:51 UTCSevere Thunderstorm WatchILX
21:06 UTC21:45 UTCTornado WarningILX
21:44 UTC22:30 UTCTornado WarningILX
21:59 UTC22:45 UTCSevere Thunderstorm WarningILX
22:25 UTC23:15 UTCSevere Thunderstorm WarningILX
22:39 UTC23:15 UTCSevere Thunderstorm WarningILX
23:03 UTC23:45 UTCTornado WarningILX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:47 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the tornado touched down at May 7, 2:46 PM CDT, 3 hours 22 minutes earlier.

Area forecast discussion, May 7, 2:46 PM CDT, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
246 PM CDT SAT MAY 7 2011

.DISCUSSION...
ISSUED 246 PM CDT SAT MAY 7 2011

SHORT TERM...TONIGHT THROUGH TUESDAY...
LOW AMPLITUDE UPPER SHORTWAVE NOW MOVING THROUGH NORTHERN IL HAS
SPARKED OFF SOME ELEVATED CONVECTION DOWNSTREAM OVER NORTHERN IND.
THIS IS NORTH OF A WARM FRONT THAT EXTENDS FROM NORTHERN IND
WESTWARD TO LOW PRESSURE SOUTH OF THE QUAD CITIES. EXPECT INCREASING
MOISTURE AND HEATING SOUTH OF THE FRONT TO ADD TO MLCAPE VALUES THAT
ARE ALREADY 500-1000 J/KG. DEWPOINTS ARE COOLING OVER NORTHWESTERN
IL WHERE WINDS HAVE VEERED TO THE SOUTH OF THE LOW...BUT ARE STILL
RISING TO AROUND 60 FURTHER EAST. EXPECT SURFACE-BASED CONVECTION TO
DEVELOP SHORTLY ALONG A GALESBURG-TO-DANVILLE CORRIDOR WHERE
MOISTURE CONVERGENCE IS MAXIMIZED AHEAD/SOUTH OF THE UPPER VORT MAX.
EFFECTIVE BULK SHEAR OF 45-55 KT MAY ALLOW SOME ORGANIZED VIGOROUS
UPDRAFTS ALONG WITH THE ATTENDANT THREATS FOR HAIL. WINDS AND
ISOLATED TORNADOES WILL BE A LESSER /BUT NON-ZERO/ CONCERN. ANY
STORMS THAT DO DEVELOP WILL LIKELY BE EAST OF THE AREA EARLY THIS
EVENING.

AFTER A BRIEF BREAK ON SUNDAY...THE FRONT THAT MOVES THROUGH TONIGHT
WILL RETURN NORTHWARD AS A WARM FRONT...BRINGING BETTER WARM
ADVECTION AND A HIGHER COVERAGE OF RAIN AND THUNDERSTORMS BEGINNING
SUNDAY NIGHT. THE HIGHEST CONCENTRATION OF PRECIPITATION WILL SLOWLY
EDGE NORTHWARD MONDAY AND MONDAY NIGHT AS THE WARM FRONT RETREATS
NORTHWARD AND CENTRAL ILLINOIS BECOMES ENTRENCHED IN A HOT/HUMID AND
CAPPED WARM SECTOR. A STOUT UPPER RIDGE WILL BUILD OVER THE AREA
EARLY NEXT WEEK...SO EXPECT HIGHS OVER MOST AREAS TO REACH AT LEAST
80 ON MONDAY...WITH MID TO UPPER 80S COMMON ON TUESDAY.

LONG TERM...WEDNESDAY THROUGH SATURDAY...
UPPER RIDGE WILL CONTINUE TO INFLUENCE THE MIDWEST AT LEAST THROUGH
WEDNESDAY AS THE LOW LEVEL BAROCLINIC ZONE/WARM FRONT CONTINUES TO
STRETCH ACROSS NORTHERN IL. WEDNESDAY SHOULD BE THE LAST DAY FOR A
WHILE TO REACH WELL INTO THE 80S. AN UPPER TROUGH WILL BE MOVING
INTO THE PLAINS LATER WEDNESDAY AND THURSDAY...BRINGING THE NEXT
COLD FRONT THROUGH THE AREA. THE LONGER RANGE MODELS CONTINUE TO BE
IN POOR AGREEMENT ON THE TIMING/STRENGTH OF THIS TROUGH...SO HAVE
LEANED ON A MEAN OF THEIR ENSEMBLES. THIS IS ALSO CLOSE TO THE HPC
MANUAL SURFACE PROGS...WHICH BRINGS THE COLD FRONT SLOWLY THROUGH ON
THURSDAY FOLLOWED BE COOLER AIR AS HIGH PRESSURE BUILDS SOUTH FROM
CANADA. WILL PUT IN CHANCE POPS WEDNESDAY NIGHT THROUGH THURSDAY
NIGHT WITH THIS FEATURE...THEN DRY AND QUITE A BIT COOLER FOR FRIDAY
AND SATURDAY.

04
&&

.AVIATION...
ISSUED 1250 PM CDT SAT MAY 7 2011

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP DURING
MID AFTEROON AND CONTINUE THROUGH EARLY EVENING ACROSS CENTRAL IL
ESPECIALLY FROM BMI AND DEC EAST TO CMI. THIS COULD BRING MVFR
VISIBILITIES AND CEILINGS WHERE THUNDERSTORMS OCCUR. 1005 MB LOW
PRESSURE OVER SE IA WITH ITS WARM FRONT JUST SOUTH OF I-80 IN
NORTHERN IL WHILE ITS COLD FRONT EXTENDS SW FROM THE LOW TO A 1004
MB LOW IN CENTRAL OK. ASSOCIATED SHORT WAVE WAS ALONG THE IA/IL
BORDER. LOW PRESSURE AND SHORT WAVE TO TRACK EAST ACROSS CENTRAL IL
NEAR I-74 DURING THIS AFTERNOON AND DEVELOP POSSIBILITY OF
THUNDERSTORMS WITH BEST CHANCE THE FURTHER EAST YOU GO ACROSS
CENTRAL IL. DEWPOINTS IN THE MID 50S TO AROUND 60F OVER CENTRAL AND
EASTERN IL BUT DROP OFF THROUGH THE 40S IN WEST CENTRAL IL FROM
GALESBURG TO MACOMB WEST. THIS DRIER AIR WILL MOVE INTO PIA AND SPI
AREAS NEXT FEW HOURS AND REDUCE THEIR CHANCES OF THUNDERSTORMS.
FRONTAL BOUNDARY OVER NORTHERN IL TO SLIP BACK SOUTH TOWARD I-74
LATE THIS AFTERNOON AND WILL SEE MVFR CEILINGS POSSIBLE BEHIND FRONT
TONIGHT ALONG I-74 TAF SITES. BREEZY S/SW WINDS WITH GUSTS OF 20-30
KTS FROM BMI AND DEC EAST WILL W/SW AND DECREASE AS FRONTS APPROACH
CENTRAL IL FROM THE WEST AND NORTH. WINDS THEN TURN NE DURING THIS
EVENING FROM 5-10 KTS AND EAST AROUND 10 KTS SUNDAY MORNING.
WEAKENING SHORT WAVE AND LOW PRESSURE SYSTEM TO EXIT EAST OF IL THIS
EVENING END THREAT OF SHOWERS AND THUNDERSTORMS. WEAK HIGH PRESSURE
NEAR MI BY 18Z/1 PM SUNDAY TO BRING PARTLY TO MOSTLY CLOUDY SKIES
SUNDAY AND SCATTER OUT THE LOW CLOUDS DURING SUNDAY MORING FROM WEST
TO EAST.

HUETTL
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 7, 2:49 PM CDT, 3 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
249 PM CDT SAT MAY 7 2011

ILZ027-036-040-041-047-049-050-081100-
CASS-FULTON-KNOX-MASON-MORGAN-SCHUYLER-SCOTT-
249 PM CDT SAT MAY 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE DURING MID AND LATE AFTERNOON
AND COULD BECOME STRONG WITH SMALL HAIL AND GUSTY WINDS.

THE ILLINOIS RIVER WILL REMAIN IN FLOOD DOWNSTREAM OF PEORIA THROUGH
NEXT WEEK. THE ILLINOIS RIVER WILL FALL BELOW FLOOD STAGE AT HENRY
AROUND SUNSET SUNDAY AND FALL BELOW FLOOD STAGE AT PEORIA THURSDAY
MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A CHANCE OF THUNDERSTORMS WILL RETURN TO THE AREA SUNDAY NIGHT
INTO MONDAY NIGHT AND AGAIN WEDNESDAY NIGHT INTO THURSDAY NIGHT.
AT THIS TIME THE STORMS ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ028>031-037-081100-
MARSHALL-PEORIA-STARK-TAZEWELL-WOODFORD-
249 PM CDT SAT MAY 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP DURING MID AND
LATE AFTERNOON AND DIMINISH BY SUNSET. THERE IS A SLIGHT CHANCE OF
SEVERE STORMS THAT COULD PRODUCE LARGE HAIL...DAMAGING WIND GUSTS
AND A POSSIBLE TORNADO.

THE ILLINOIS RIVER WILL REMAIN IN FLOOD DOWNSTREAM OF PEORIA THROUGH
NEXT WEEK. THE ILLINOIS RIVER WILL FALL BELOW FLOOD STAGE AT HENRY
AROUND SUNSET SUNDAY AND FALL BELOW FLOOD STAGE AT PEORIA THURSDAY
MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A CHANCE OF THUNDERSTORMS WILL RETURN TO THE AREA SUNDAY NIGHT
INTO MONDAY NIGHT AND AGAIN WEDNESDAY NIGHT INTO THURSDAY NIGHT.
AT THIS TIME THE STORMS ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 3 AND 7 PM TODAY.

ILZ038-042>046-048-051>057-061-062-066-067-071-072-081100-
CHAMPAIGN-CHRISTIAN-CLAY-COLES-CUMBERLAND-DE WITT-DOUGLAS-EDGAR-
EFFINGHAM-JASPER-LOGAN-MACON-MCLEAN-MENARD-MOULTRIE-PIATT-
RICHLAND-SANGAMON-SHELBY-VERMILION-
249 PM CDT SAT MAY 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP DURING MID
AFTERNOON AND CONTINUE UNTIL SUNSET. THERE IS A SLIGHT CHANCE OF
SEVERE THUNDERSTORMS THAT COULD PRODUCE LARGE HAIL...DAMAGING WIND
GUSTS AND A POSSIBLE TORNADO MAINLY NORTHEAST OF SPRINGFIELD.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A CHANCE OF THUNDERSTORMS WILL RETURN TO THE AREA SUNDAY NIGHT
INTO MONDAY NIGHT AND AGAIN WEDNESDAY NIGHT INTO THURSDAY NIGHT.
AT THIS TIME THE STORMS ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 3 AND 8 PM TODAY.

ILZ063-068-073-081100-
CLARK-CRAWFORD-LAWRENCE-
249 PM CDT SAT MAY 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON
AND CONTINUE UNTIL SUNSET. THERE IS A SLIGHT CHANCE OF SEVERE
THUNDERSTORMS THAT COULD PRODUCE LARGE HAIL AND DAMAGING WIND GUSTS.

THE WABASH RIVER AND THE LOWER EMBARRAS RIVER ARE EXPECTED TO REMAIN
ABOVE FLOOD STAGE THROUGH AT LEAST THE MIDDLE OF NEXT WEEK.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A CHANCE OF THUNDERSTORMS WILL RETURN TO THE AREA SUNDAY NIGHT INTO
MONDAY NIGHT AND AGAIN WEDNESDAY NIGHT INTO THURSDAY NIGHT. AT THIS
TIME THE STORMS ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 4 AND 8 PM TODAY.

KH

In the hours before

Local storm report, May 7, 5:39 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
539 PM CDT SAT MAY 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     HAIL             SIDNEY                  40.02N 88.07W
05/07/2011  M1.00 INCH       CHAMPAIGN          IL   TRAINED SPOTTER

&&

JRP
Local storm report, May 7, 5:40 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
540 PM CDT SAT MAY 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     HAIL             3 NW DANVILLE           40.17N 87.66W
05/07/2011  M0.88 INCH       VERMILION          IL   EMERGENCY MNGR

&&

JRP
Local storm report, May 7, 5:41 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
541 PM CDT SAT MAY 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     HAIL             SIDNEY                  40.02N 88.07W
05/07/2011  M1.50 INCH       CHAMPAIGN          IL   TRAINED SPOTTER

&&

JRP
Local storm report, May 7, 5:55 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
555 PM CDT SAT MAY 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     HAIL             DANVILLE                40.14N 87.62W
05/07/2011  M0.75 INCH       VERMILION          IL   EMERGENCY MNGR

            PEA TO DIME SIZED HAIL

0543 PM     HAIL             3 S ST. JOSEPH          40.07N 88.04W
05/07/2011  M1.00 INCH       CHAMPAIGN          IL   AMATEUR RADIO

0547 PM     HAIL             HOMER                   40.03N 87.96W
05/07/2011  M0.75 INCH       CHAMPAIGN          IL   EMERGENCY MNGR

            DIME SIZED HAIL

&&

JRP
Local storm report, May 7, 6:08 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
608 PM CDT SAT MAY 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     FLASH FLOOD      DANVILLE                40.14N 87.62W
05/07/2011                   VERMILION          IL   LAW ENFORCEMENT

            MANY STREETS IMPASSABLE DUE TO HEAVY RAIN

0554 PM     FUNNEL CLOUD     4 N BROADLANDS          39.97N 88.00W
05/07/2011                   CHAMPAIGN          IL   TRAINED SPOTTER

            TWO FUNNEL CLOUDS SEEN

0558 PM     FUNNEL CLOUD     NE ALLERTON             39.92N 87.94W
05/07/2011                   VERMILION          IL   EMERGENCY MNGR

            FUNNEL CLOUD NEARLY REACHING GROUND

0602 PM     HEAVY RAIN       DANVILLE                40.14N 87.62W
05/07/2011  M1.30 INCH       VERMILION          IL   EMERGENCY MNGR

            1.30 INCHES IN 30 TO 45 MINUTES.

&&

JRP

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Lincoln, IL (KILX), 12:00Z

11.1 hours before the tornado, 66 km from the path. May 7, 2011.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2011-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -256, lifted condensation level 1168 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lincoln, IL at 12:00Z on 2011-05-07The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 134 square meters per square second, 0 to 6 km bulk shear 68 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-256 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1168 m above ground
0-6 km bulk shear
68 kt
0-1 km bulk shear
14 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
351 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2
0-3 km lapse rate
5.2 K/km

Open this sounding in Storm Lab

Lincoln, IL (KILX), 00:00Z

0.9 hours after it, 66 km from the path. May 8, 2011.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2011-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -92128, lifted condensation level 3086 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lincoln, IL at 00:00Z on 2011-05-08The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 52 square meters per square second, 0 to 6 km bulk shear 56 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-92128 J/kg
Surface CAPE
52 J/kg
Mixed-layer LCL
3086 m above ground
0-6 km bulk shear
56 kt
0-1 km bulk shear
16 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
9.1 K/km

Open this sounding in Storm Lab

The radar

The Lincoln radar (KILX), 126 km away, was scanning. The volume nearest the touchdown began at 23:08 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
22:13 UTCHAIL 0.883 Nw DanvilleVermilion, IL
22:32 UTCHAIL 1SidneyChampaign, IL
22:38 UTCHAIL 1.5SidneyChampaign, IL
22:42 UTCHAIL 0.75DanvilleVermilion, ILPEA TO DIME SIZED HAIL
22:43 UTCHAIL 13 S St. JosephChampaign, IL
22:47 UTCHAIL 0.75HomerChampaign, ILDIME SIZED HAIL
22:53 UTCFLASH FLOODDanvilleVermilion, ILMANY STREETS IMPASSABLE DUE TO HEAVY RAIN
22:54 UTCFUNNEL CLOUD4 N BroadlandsChampaign, ILTWO FUNNEL CLOUDS SEEN
22:58 UTCFUNNEL CLOUDNe AllertonVermilion, ILFUNNEL CLOUD NEARLY REACHING GROUND
23:02 UTCHEAVY RAIN 1.3DanvilleVermilion, IL1.30 INCHES IN 30 TO 45 MINUTES.
23:08 UTCFUNNEL CLOUDBroadlandsChampaign, ILFUNNEL APPROACHING GROUND
23:08 UTCTORNADO2 Se AllertonVermilion, ILSEVERAL WEAK TORNADOES
23:45 UTCHAIL 12 W ChrismanEdgar, IL
00:16 UTCHAIL 16 E ParisEdgar, IL
00:18 UTCFUNNEL CLOUD2 Se VermilionEdgar, ILFUNNEL CLOUD AT THE EDGAR COUNTY LINE AND INDIANA STATE LINE NEAR THE NEW GOSHEN FIRE HOUSE.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2011 tornado in IllinoisEvery tornado in Illinois since 1950Warnings in force in Illinois nowThe forecast where you are

The other tornadoes of May 7, 2011

1 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 74:06 PM CDTEF0Ford, IL0.110

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.